Antipsychotic Drug Zyprexa Linked to Severe Skin Condition

Wednesday, May 18, 2016
Zyprexa

The FDA this month issued a warning to patients taking the antipsychotic drug Zyprexa, advising that they may be at a higher risk for a severe skin condition known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).

The warning was issued after the agency compiled a higher-than-expected number of reports of patients suffering the potentially deadly condition.

The warning applies to the brand name drugs Zyprexa, Zyprexa Zydis and Zyprexa Relprevv, as well as generic formulations, according to the FDA.

Zyprexa, which is sold by the drug company Eli Lilly, was first approved by the FDA in 1996. It is also known by the generic name olanzapine. Since the patent expired in 2011, several generic formulations have ben available.

Zyprexa is most often prescribed for depression, schizophrenia and bipolar disorder.

The current warning was issued after the FDA’s Adverse Event Reporting System (AERS) received 23 reports of DRESS among patients using olanzapine worldwide since 1996. One of these resulted in death. The agency also noted that many more cases may exist, since only a fraction are reported.

DRESS syndrome is a condition of unknown etiology that occurs when patients are exposed to certain medications. It may begin with symptoms of a rash, fever or swollen face, but can spread and become more severe with inflammation of internal organs.

The organs most often at risk from DRESS syndrome are the heart, lungs, liver, pancreas and kidneys. It may also cause elevated white blood cell count, blood platelet deficiency and damage to the lymph nodes.

DRESS causes death in approximately 10% of cases. There is no specific treatment of the condition, but it is most often treated with steroids, supportive care or by stopping administration of the offending medication.

The FDA is recommending that physicians and patients taking Zyprexa or olanzapine monitor for signs of DRESS, and stop use of the medication immediately if any symptoms are identified. Patients who notice any symptoms should also seek immediate medical attention.

For more information on the warnings associated with Zyprexa, contact DrugNews today.

 

Sources:

Cassels, C. Olanzapine Linked to Rare but Serious Skin Reaction, FDA Warns. MedScape. (May 10, 2016). Retrieved from www.medscape.com

Wasserman, E. FDA warns of potentially fatal skin reactions to Lilly's Zyprexa. FiercePharma. (May 11, 2016). Retrieved from www.fiercepharma.com

zyprexa
FDA warning
zyprexa
skin condition

Other drugs and devices in the news:

Thursday, May 16, 2019
Uloric
Serious Health Warnings Added to Gout Drug Uloric

For the second time in just over a year, the FDA has added serious health warnings for patients that may be prescribed the gout medication Uloric, also known by its generic name febuxostat.

Thursday, January 17, 2019
3M Earplugs
3M Knowingly Harms Troops: Supplies Defective Combat Earplugs

Last summer, the Department of Justice unveiled the details of an ongoing lawsuit and resulting settlement against industrial giant 3M, claiming the company had furnished defective combat earplugs to millions of U.S. troops serving around the world.

Get in touch with us.

Call, email or live chat with us today to see how we can help.

Need a quick answer? Call us!
Reach out to us by email.
We are here to help now